Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2023, 12:06 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 12:06 PM CDT (17:06 UTC)
- Expired
- May 9, 2023, 12:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:36 AM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 9, 6:36 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 636 AM CDT Tue May 9 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 310 AM CDT Tue May 9 2023 Forecast Highlights: -Thunderstorms return to the forecast today and tonight. -A brief break in storm chances is forecast midweek before more t-storms arrives later in the week. -Severe weather will be possible today and again Thursday. Forecast Discussion: Today's early morning atmospheric pattern across the CONUS consists of a mid-level ridge over the southern and southeastern US, and more of a troughing pattern off the west coast. Several shortwaves were evident on water vapor imagery and in H7 analysis within southwesterly flow over the Pacific Northwest and northern High Plains. The surface boundary that pushed southeast of the CWA yesterday remains to our south early today. Surface analysis reveals dew points in the upper 60s to near 70 degrees with south winds in eastern OK, and east-northeast winds with dew points in the 50s and low 60s in southern KS. The main challenge for this forecast package is chances, timing and location of thunderstorms the next few days, and whether severe weather will occur with each round of rain. East-southeasterly winds will help draw in the higher theta-e air mass to our south into central KS as the surface boundary moves northward today. Instability will build near and south of the front with models showing between 2000 and 3000 J/kg of MUCAPE through central and possibly north-central KS by this afternoon. Some initial showers and thunderstorms could develop this morning where isentropic ascent becomes more pronounced in the southern and southwestern CWA. A few CAMs then show development northwest of the area midday, with storms tracking southeast. Given growing instability and effective bulk shear likely around 40 kts, large hail and damaging wind will be possibilities with storms near the boundary this afternoon. Ongoing convection could continue into this evening, especially if storms are able to grow upscale into more of an MCS structure. POPs on Wednesday become a little more uncertain and so are a little lower. HREF composite reflectivity shows better chances over the High Plains of KS as a negatively tilted trough moves out of the Desert Southwest. Closer to home, a warm and humid air mass will remain in place with that surface boundary possibly still close by. Thus, have maintained a slight chance for POPs. Chances look to increase again on Thursday as a shortwave moves over the area and a surface low deepens over eastern CO/western KS. A dryline looks to develop in central KS by the evening with a warm and unstable air mass east of it. Conditions will support another round of potential severe weather, especially by the evening and as the LLJ increases into the night. Long range models show a general upper level troughing pattern remaining in place across the western US into the upcoming weekend. NBM has at least slight chances POPs during this timeframe with more small scale details hopefully becoming more obvious as we get closer to the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 629 AM CDT Tue May 9 2023 The main challenge for the 12Z TAFs continues to be timing the chances for thunderstorms at airports. Models seems to be coming into better agreement with storms impacting terminals early this afternoon, so have included VCTS mention at KTOP/KFOE with a tempo group to account for current thinking of timing at KMHK. Timing will likely need to be tweaked once storms begin approaching sites. Storms could contain large hail and strong damaging winds. Some models show another round possible during the second half of the 12Z period, so watch for possible updates/amendments in later TAFs. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, May 9, 3:19 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 AM CDT Tue May 9 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-100830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 AM CDT Tue May 9 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms are possible this morning in southeastern and central Kansas with chances increasing in northeastern portions of the state by midday. A few storms will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms will again be possible on Thursday, with chances for storms increasing during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 9, 7:42 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL ENTERPRISE 38.90N 97.11W
05/09/2023 M1.25 INCH DICKINSON KS TRAINED SPOTTER
&&
NGLocal storm report, May 9, 8:10 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 4 SSW ABILENE 38.86N 97.24W
05/09/2023 M1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
NGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:35 AM CDT | Special Weather Statement | TOP | Anderson | 25 min |
| May 9, 5:00 AM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| May 9, 5:26 AM CDT | Special Weather Statement | TOP | Coffey | 49 min |
| May 9, 5:39 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 9, 5:58 AM CDT | Special Weather Statement | TOP | Anderson | 32 min |
| May 9, 7:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 28 min |
| May 9, 7:39 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 14 min |
| May 9, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| May 9, 11:23 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 67 min |
| May 9, 12:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 47 min |
| May 9, 1:05 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 25 min |
| May 9, 1:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 67 min |
| May 9, 1:25 PM CDT | Tornado Warning | TOP | Clay | 20 min |
| May 9, 1:31 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 29 min |
| May 9, 1:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Morris, Pottawatomie and 2 more | 53 min |
| May 9, 2:16 PM CDT | Special Weather Statement | TOP | Dickinson | 44 min |
| May 9, 2:24 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Pottawatomie, Riley and 1 more | 66 min |
| May 9, 2:44 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley | 31 min |
| May 9, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Pottawatomie, Riley, Shawnee and 1 more | 50 min |
| May 9, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more | 30 min |
| May 9, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more | 46 min |
| May 9, 4:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 63 min |
| May 9, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 26 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 6 min |
| May 9, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.